Texas, 2019Hail in Texas, June 17, 2019
June 17, 2019 · NWS MAF · 6 events in 4 counties and zones
A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present. A cold front had moved through most of the area the previous day and had retreated northward during the day. These ingredients contributed to thunderstorms with large hail across West Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 1:05 PM CST, 55 minutes earlier.
Area forecast discussion, Jun 17, 1:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
205 PM CDT Mon Jun 17 2019
.DISCUSSION...
Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected tonight through Tuesday night across
west Texas and portions of southeast New Mexico as a couple of
upper level disturbances move through the ridge and interact with
a moist and very unstable airmass. By Tuesday the dryline should
mix far enough east of southeast New Mexico to keep the precipitation
east of that area.
By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms
east of the forecast area. Low level thermal ridging and downslope
flow will allow high temperatures to climb to much above normal
values. Localized Heat Advisory criteria may be met near and
along the Rio Grande River(near Boquillas Canyon) Wednesday and
Thursday afternoon. Later shifts will need to monitor.
By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 94 71 101 / 30 20 30 0
Carlsbad 67 99 68 101 / 20 10 0 0
Dryden 72 96 73 104 / 20 20 30 10
Fort Stockton 70 96 72 102 / 30 30 20 10
Guadalupe Pass 66 91 68 94 / 10 10 0 0
Hobbs 64 95 66 98 / 20 10 0 0
Marfa 58 91 62 94 / 20 30 10 10
Midland Intl Airport 69 95 72 102 / 20 20 20 0
Odessa 69 96 71 102 / 20 20 20 0
Wink 68 99 69 104 / 20 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
72/12
Hazardous weather outlook, Jun 17, 1:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Jun 17 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to slight risk of
severe storms, capable of producing large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of strong to severe thunderstorms again Tuesday
over the Permian Basin to the lower Trans Pecos and Big Bend. Large
hail and damaging winds will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jun 17, 12:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
118 PM CDT Mon Jun 17 2019
TXZ274-277-278-171900-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
118 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REEVES AND EAST CENTRAL
JEFF DAVIS COUNTIES UNTIL 200 PM CDT...
At 117 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 10 miles northwest of Fort Davis, moving
east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park,
Balmorhea State Park, Black Mountain, Toyahvale, Star Mountain,
Buffalo Trail Scout Camp and Fort Davis National Historical Site.
LAT...LON 3061 10408 3083 10411 3096 10376 3057 10371
TIME...MOT...LOC 1817Z 260DEG 9KT 3072 10399
80
Special weather statement, Jun 17, 1:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
218 PM CDT Mon Jun 17 2019
TXZ274-277-278-172000-
Reeves County Plains TX-Davis Mountains TX-
Davis Mountains Foothills TX-
218 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHERN REEVES
AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 300 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 8 miles northwest of Fort Davis, moving east
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Indian Lodge and Fort Davis National
Historical Site.
LAT...LON 3090 10358 3079 10356 3077 10358 3074 10355
3061 10352 3058 10405 3077 10409
TIME...MOT...LOC 1918Z 260DEG 22KT 3069 10397
80Special weather statement, Jun 17, 1:49 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
249 PM CDT Mon Jun 17 2019
TXZ276>278-172030-
Marfa Plateau TX-Davis Mountains TX-Davis Mountains Foothills TX-
249 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...SOUTH
CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 330 PM
CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marfa, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Alpine, Marfa, Fort Davis, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, Davis Mountains State Park, Marfa Municipal Airport, Indian
Lodge and Fort Davis National Historical Site.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3021 10417 3036 10429 3065 10396 3039 10362
TIME...MOT...LOC 1949Z 231DEG 17KT 3035 10415
80
Hail, Jeff Davis
- When
- June 17, 2:00 PM CST to 2:05 PM CST
- Where
- Jeff Davis County, 0.57 mi WNW of Ft Davis
- Measured
- 2 in hail
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 30.584, -103.888
A thunderstorm moved across Jeff Davis County and produced two inch hail in Fort Davis. The hail caused broken windows, skylights, and window panes. The cost of damage is a very rough estimate.
Hail, Jeff Davis
- When
- June 17, 2:00 PM CST to 2:05 PM CST
- Where
- Jeff Davis County, 0.78 mi NW of Ft Davis
- Measured
- 1.75 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 30.587, -103.890
A thunderstorm moved across Jeff Davis County and produced golfball sized hail in Fort Davis. The hail shattered a vehicle window. The cost of damage is a very rough estimate.
Hail, Jeff Davis
- When
- June 17, 2:10 PM CST to 2:15 PM CST
- Where
- Jeff Davis County, 1.13 mi WNW of Ft Davis
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 30.587, -103.897
Hail, Andrews
- When
- June 17, 5:54 PM CST to 5:59 PM CST
- Where
- Andrews County, 6 mi E of Andrews
- Measured
- 2.5 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 32.320, -102.447
A thunderstorm moved across Andrews County and produced tennis ball sized hail six miles east of Andrews. Windows in vehicles were broken from the hail. The cost of damage is a very rough estimate.
Hail, Gaines
- When
- June 17, 6:34 PM CST to 6:39 PM CST
- Where
- Gaines County, 9 mi S of Seminole
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -102.650
Hail, Brewster
- When
- June 17, 8:25 PM CST to 8:30 PM CST
- Where
- Brewster County, Study Butte
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.320, -103.530
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, June 17 to 19, 20191 death · $175,000 · 55 kt wind · 9 events
- Flash Flooding and Flooding in Ohio, June 17 to 22, 2019$26 million · 12 events
- Flash Flooding and Flooding in Ohio, June 17 to 21, 2019$107,000 · 50 kt wind · 51 events
- Tornado and Damaging Winds in Mississippi, June 17, 2019$129,000 · EF1 · 9 events
- Flooding in Indiana, June 17 to 30, 2019$270,000 · 7 events
- Flash Flooding and Damaging Winds in Kentucky, June 17 to 18, 2019$62,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in North Carolina, June 17 to 18, 2019$50,000 · 6 events
- Damaging Winds in Virginia, June 17, 2019$28,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Virginia, June 17, 2019$16,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Maryland, June 17, 20191.75 in hail · 17 events
- Tornado and Flash Flood in New Mexico, June 17, 2019EF0 · 13 events
- Hail and Damaging Winds in Tennessee, June 17, 2019$14,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832039, 832040, 832041, 832042, 832043, 832048.